MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2457
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/13/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra coil 400 coil (pc400 coil) pusher assembly hypotube was fractured near the proximal end, and a small part of the pull wire extended proximally out of the hypotube.The coil was detached from the pusher assembly.The distal tip of the pull wire was noticed to be partially recessed away from the distal end of the distal detachment tip (ddt).Coagulated blood was visible inside the ddt and distal end of the pusher assembly hypotube.The outer diameters (ods) of the embolization coil, proximal constraint sphere, and pull wire pet bump were measured and found to be within specification.Furthermore, there was no visible damage to the pet bump of the pull wire.The inner diameter (id) of the ddt was measured and found to be within specification.Conclusions: evaluation of the returned device revealed that the coil was able to detach from the pusher assembly once the coagulated blood in the ddt was dissolved.Further evaluation confirmed that the ods of the coil, proximal constraint sphere, and pull wire pet bump, as well as the id of the ddt were within specification.Attempts were made by the penumbra investigator to retract the pull wire, but were unsuccessful.Once the coagulated blood inside the ddt and inside the pusher assembly hypotube was dissolved and flushed out with cavicide, the pull wire functioned as intended and could be retracted.It is likely that the tortuosity of the target vessel caused friction between the pull wire and the pusher assembly hypotube during detachment of the pc400 embolization coils.Extreme tortuosity along the majority length of the pusher can cause a build-up of friction between the pull wire and the inner pusher hypotube, overcoming the force that is applied on the pull wire, which could result in difficulty detaching the coil.The handle and the px slim delivery microcatheter mentioned in the complaint were not returned for evaluation.These devices are 100% visually evaluated during in-process inspection.Penumbra coils and handles are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-00169.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra coil 400 coils (pc400 coils) and a penumbra coil detachment handle (handle).During the procedure, while detaching four pc400 coils in the aneurysm using the handle, the physician experienced smooth and rough detachments of the coils, which required multiple attempts.The physician then made three attempts to detach a fifth pc400 coil using the handle; however, the coil was unable to detach so the physician bent the marker alignment zone of the pc400 coil pusher assembly and manually pulled on the pusher assembly but was still unsuccessful.The pc400 coil was removed and the procedure was completed using six new pc400 coils and another manufacturer's coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5435707
Report Number3005168196-2016-00168
Device Sequence Number18959783
Product Code HCG
UDI-Device Identifier00814548010809
UDI-Public00814548010809
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/28/2019
Device Catalogue Number4002C2457
Device Lot NumberF41335
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/01/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2016
Initial Report FDA Received Date02/12/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age83 YR